Vermont, 2007

Lightning Strike in Vermont, May 11, 2007

May 11, 2007 · NWS BTV · 1 event in 1 county or zone

An unseasonably warm airmass was located across Vermont during the afternoon and evening hours of the 10th and continued into the overnight hours of the 11th. Meanwhile, a mid-level atmospheric disturbance rotated across the area, and this resulted in the development of scattered thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$150,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BTV wrote it up.

An unseasonably warm airmass was located across Vermont during the afternoon and evening hours of the 10th and continued into the overnight hours of the 11th. Meanwhile, a mid-level atmospheric disturbance rotated across the area, and this resulted in the development of scattered thunderstorms. One thunderstorm moved into Caledonia county around 1 am EDT on the 11th, with a lightning strike that struck a barn on Bible Hill Road in St. Johnsbury. The resultant fire destroyed the barn, some equipment, as well as killed five registered quarter horses, a litter of puppies and a calf.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before the first event at May 10, 7:43 PM EST, 4 hours 17 minutes earlier.

Area forecast discussion, May 10, 7:43 PM EST, 4 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
843 PM EDT THU MAY 10 2007

.SYNOPSIS...
AN UPPER LEVEL TROUGH OF LOW PRESSURE WILL MOVE ACROSS THE NORTH
COUNTRY TONIGHT AND ENHANCE THE POTENTIAL FOR SHOWERS AND SOME
THUNDERSTORMS. A COLD FRONT WILL MOVE ACROSS THE AREA FRIDAY
AFTERNOON AND ENHANCE THE POTENTIAL FOR MORE SHOWERS AND
THUNDERSTORMS. ONCE THIS FRONT EXITS THE AREA FRIDAY
NIGHT...COOLER AND DRIER WEATHER IS EXPECTED OVER THE REGION ON
SATURDAY AND SUNDAY WITH TEMPERATURES SLIGHTLY BELOW NORMAL.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
UPPER LEVEL TROUGH OVER CENTRAL NEW YORK STATE WILL MOVE EAST
TONIGHT AND BRING WIDESPREAD SHOWERS AND SOME THUNDERSTORMS TO THE
AREA THROUGH MIDNIGHT. ATMOSPHERE HAS STABILIZED AND THIS HAS
HELPED TO END THE THREAT OF ANY STRONGER STORMS. PRECIPITATION
WILL DECREASE IN AREAL COVERAGE AFTER MIDNIGHT TONIGHT.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH SUNDAY/...
NXT CDFNT MOVS SE FM WRN GRTLKS RGN AND WL CONT CHC TSTMS FOR FRI
AFTN. WL NEED TO MONITOR AND TSTM DVLPMT ALG THIS CDFNT FRI AFTN
FOR GUSTY WNDS.

FRIDAY NIGHT...LRG HI CNTRL CANADA BUILDS SE...REACHING THE WRN
GRTLKS SATURDAY...AND INTO THE ERN GRTLKS LATE SUNDAY. DRY COOL
WEATHER WL BE ASOCD WITH THIS SFC HI SYS. WENT A LITTLE COOLER THAN
MAV DAYTIME SAT OTRW WENT CLOSE TO MAV TEMP GUID THRU PD.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
MEAN HIGH PRESSURE TO CONTROL SENSIBLE WX THROUGH FIRST HALF OF
MONDAY WITH FAIR/DRY AND SEASONABLY COOL CONDS EXPECTED. AFTERWARD
APPROACHING UPPER TROUGH AND ASSOC FRONTAL BNDRY TO AFFECT FA
LATER MONDAY NIGHT INTO WEDNESDAY WITH INCREASING CHCS OF RAFL
ALONG WITH CONTINUED SEASONAL TO SLIGHTLY BELOW NORMAL TEMPS.

&&

.AVIATION /00Z FRIDAY THROUGH TUESDAY/...
FOR THE FIRST 24 HOURS...GENERALLY LOOKING AT VFR CONDTIONS
THROUGH THE PERIOD. SHOWERS WILL BE WIDESPREAD THROUGH AT LEAST
04Z TONIGHT ALONG WITH THE POSSIBILITY OF SOME THUNDERSTORMS.
CEILINGS AND VISIBILITIES MAY BRIEFLY REACH THE MVFR CATEGORY IN
ANY THUNDERSTORMS. PREICPITATION WILL DECREASE IN AREAL COVERAGE
AFTER MIDNIGHT TONIGHT...THEN RETURN AFTER 17Z ON FRIDAY AS A COLD
FRONT MOVES INTO THE REGION FROM THE NORTHWEST. THIS FEATURE WILL
ENHANCE THE POTENTIAL FOR THUNDERSTORMS...ESPECIALLY BETWEEN 17Z
AND 21Z...WITH MVFR CEILINGS AND VISIBILITIES EXPECTED. A NOTICEABLE
WIND SHIFT WILL EXIST WITH THE PASSAGE OF THE FRONT DURING THE
PERIOD AS SOUTHWEST WINDS TURN TO THE NORTHWEST.

FOR 00Z SATURDAY THROUGH TUESDAY...FAIR/DRY CONDS EXPECTED SAT THROUGH
MONDAY AFTERNOON AS HIGH PRESSURE CONTROLS REGIONAL WX.
AFTERWARD...A RETURN TO HIGHER CHCS OF PCPN AND POSSBL LWR
CIGS/VSBYS AS SHORTWAVE TROUGH AND ASSOC FRONTAL BNDRY PUSH INTO
REGION DURING TUE-THU TIME FRAME.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...NONE.
NY...NONE.

&&

SYNOPSIS...EVENSON
NEAR TERM...EVENSON
SHORT TERM...SFH
LONG TERM...JMG
AVIATION...EVENSON
Hazardous weather outlook, May 10, 7:15 PM EST, 4 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
815 PM EDT THU MAY 10 2007

NYZ026>031-034-035-087-VTZ001>012-016>019-120015-
NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON-
SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON-
WESTERN ESSEX-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-GRAND ISLE-
WESTERN FRANKLIN-ORLEANS-ESSEX-WESTERN CHITTENDEN-LAMOILLE-CALEDONIA-
WASHINGTON-WESTERN ADDISON-ORANGE-WESTERN RUTLAND-WINDSOR-
EASTERN FRANKLIN-EASTERN CHITTENDEN-EASTERN ADDISON-EASTERN RUTLAND-
815 PM EDT THU MAY 10 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK...CENTRAL
VERMONT...NORTHEAST VERMONT...NORTHWEST VERMONT AND SOUTHERN
VERMONT.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

EVENSON

In the hours before

Special weather statement, May 10, 7:40 PM EST, 4 hours 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
840 PM EDT THU MAY 10 2007

VTZ011-012-019-110145-
WINDSOR-EASTERN RUTLAND-WESTERN RUTLAND-
INCLUDING...RUTLAND
840 PM EDT THU MAY 10 2007

AT 839 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER PAWLET...MOVING NORTHEAST AT 20 MPH.

THE THUNDERSTORM WILL BE NEAR WELLS...DANBY FOUR CORNERS BY 850 PM...
NEAR MIDDLETOWN SPRINGS BY 900 PM...NEAR SOUTH WALLINGFORD BY 910
PM...NEAR WALLINGFORD BY 920 PM...NEAR NORTH CLARENDON BY 930 PM
AND NEAR MENDON BY 940 PM.

SMALL HAIL AND WIND GUSTS OF 40 MPH OR HIGHER MAY ACCOMPANY THE
THUNDERSTORMS.

HANSON
Local storm report, May 10, 9:03 PM EST, 2 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE BURLINGTON VT
1003 PM EDT THU MAY 10 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 PM     HAIL             COLTON                  44.55N 74.94W
05/10/2007  E0.75 INCH       ST. LAWRENCE       NY   POST OFFICE

0210 PM     HAIL             BRASHER FALLS           44.80N 74.79W
05/10/2007  E1.25 INCH       ST. LAWRENCE       NY   DEPT OF HIGHWAYS

            REPORT FROM HIGHWAY GARAGE. ALSO STRONG WINDS...BUT
            STRENGTH UNKNOWN.

0245 PM     LIGHTNING        MASSENA                 44.93N 74.89W
05/10/2007                   ST. LAWRENCE       NY   EMERGENCY MNGR

            911 REPORTS CHURCH BURNING DOWN IN TOWN OF MASSENA DUE TO
            LIGHTNING STRIKE

&&

EVENSON

The radar

The Burlington radar (KCXX), 94 km away, was scanning. The volume nearest the first event began at 04:59 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Caledonia

When
May 11, 12:00 AM EST
Where
Caledonia County, 1 mi NE of St Johnsbury Center
Property damage
$150,000
Reported by
Newspaper
Coordinates
44.480, -71.986

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Vermont in 2007Every state in 2007This day in weather historyWarnings in Vermont, May 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 32556.